Management of Trastuzumab-Induced Cardiomyopathy
A 65-year-old woman with stage IIA left-sided breast cancer (ER/PR negative; HER2 positive) is referred to cardiology for cancer therapy-related cardiac dysfunction that developed on trastuzumab.
Her medical history is significant for coronary artery disease status-post coronary artery bypass grafting, hypertension, hyperlipidemia, and diabetes mellitus type 2. She is a nonsmoker. Her medications at cancer diagnosis follow:
- Carvedilol 25 mg 2 times a day
- Amlodipine 2.5 mg daily
- Clonidine 0.2 mg 3 times a day
- Furosemide 80 mg daily
- Losartan 100 mg daily
- Lovastatin 20 mg daily
Prior to initiating chemotherapy, her cardiovascular exam was unremarkable: blood pressure was 110/60 mmHg, she had regular and rhythmic heart sounds with no murmurs, her jugular venous pressure was normal, and she had no edema and no rales. Her baseline echocardiogram revealed a left ventricular ejection fraction (LVEF) of 58%, no wall motion abnormalities, and no valvular dysfunction. Her oncologist started her on paclitaxel and trastuzumab. After 8 doses of trastuzumab, she developed dyspnea and edema. A repeat echocardiogram revealed an LVEF of 47%. Trastuzumab was held, but there was no improvement in her LVEF after 5 weeks.
She now presents to cardiology for a second opinion regarding completing trastuzumab. Currently, she is asymptomatic. Her blood pressure is 120/76 mmHg, and her cardiovascular exam reveals no sign of decompensated heart failure. It has now been 8 weeks since her last dose of trastuzumab.
What is the most appropriate next step in this patient's treatment?